University of Hertfordshire

From the same journal

By the same authors

The benzydamine experience: A systematic review of Benzydamine abuse

Research output: Contribution to journalReview articlepeer-review

Documents

View graph of relations
Original languageEnglish
Article numberCN-2020-0254
Pages (from-to)1728-1737
Number of pages10
JournalCurrent neuropharmacology
Volume19
Issue10
DOIs
Publication statusPublished - 13 Jan 2021

Abstract

Background: Both prescription and over-the-counter (OTC) drugs recently emerged among novel psychoactive substances (NPS) being reported as ingested for recreational purposes. Among them, benzydamine (BZY), normally prescribed as an OTC anti-inflammatory drug, is reportedly being diverted and recreationally used. Objective: The aim of this study was to investigate how the misuse of BZY has been reported, illustrating its psychotropic molecular mechanism, and studying its psychopathological effects. Methods: We firstly conducted a systematic review of the literature concerning the abuse of BZY and its effects. For data gathering purposes, both PRISMA and PROSPERO guidelines were followed. All research methods were approved by PROSPERO (identification code CRD42020187266). Second, we analysed BZY-related data from the European Monitoring Agency (EMA) Adverse Drug Reactions (ADRs) database recorded during 2005-2020 regarding its abuse. Results: Eleven articles, published during 1997-2019, were included in our systematic review, including five case reports, four surveys, and two retrospective case series analyses. While nine articles dealt with a recreational use of BZY, two described an oral overdose of the drug. When specified, dosages of BZY consumed ranged from 500 to 1500mg. The EMA dataset contained three cases of BZY abuse. Conclusion: Results from the systematic review showed BZY might be diverted for typical hallucinogenic properties which occur at high dosages. Healthcare professionals should be warned about a possible misuse/abuse of a commonly prescribed anti-inflammatory drug and be vigilant when prescribing it. Physicians working in emergency units should know that psychotic symptoms may be related to BZY abuse.

Notes

Submitted 25 August 2020. Revised 14 December 2020. Accepted 19 December 2020. Abstract published online 13 January 2021. Full Article 19 November 2021.

ID: 24154707